Cisplatin/Vinorelbine and diabetes

My brother has been diagnosed with nonsmall cell adenocarcinoma (he had a lobe of his lung removed and one lymph node was positive). He is to be started on Cisplatin and Vinorelbine very soon. He also has had diabetes for some time. I am assuming he will be at increased risk of peripheral neuropathy because of his diabetes. Does anyone have any advice on how to reduce the risk of this side effect or how to deal with it once you have it? Thanks on behalf on my brother (we live in Canada).

8 Replies

oldestnewest
  • I also was diagnosed with non-small adenocarcinoma with lymph node involvement. My chemo regimen was cisplatin and navelbene. Unfortunately, I did have nerve damage in my feet and have deal with that going forward. It has been almost 5 years and I am cancer free. It is a small price to pay. I do get Vitamin B12 injections 2x per month and it does help. Also, keeping my feet warm relieves some discomfort. Good luck to you

  • Thanks so much for taking the time to reply. I will relay this information to my brother. He is very scared to start treatment and I think knowing that you survived and are coping will be very helpful for him.

  • Hi I also had cystplatin and vinerabaline ,mop up chemo after surgery .I had my last dose in July this year and do have numb feet and the occasional numb finger.I think this of neuropathy is slightly different to the usual neuropathy .My feet get cold but my circulation doesn't appear to be impaired and pain not an issue for me just slightly annoying .I did have numb toes on my right foot before any treatment caused by the cancer so that was already causing a problem .I too adenocarcinoma non small cell and found in two lymph nodes .After my third session of chemo I found the fingers in my right hand going numb ,which alarmed me so they changed my chemo regime slightly from cystplatin to carboplatin which seemed to do the trick ,they are not a problem now .I wish your brother well ,the chemo is horrid but I was convinced that my cancer was coming back about 3weeks after surgery as some of the original symptoms were recurring and have now gone again .So I think it is worth the discomfort.Wishing your brother well .Diane .

  • Thanks Diane....sounds like the chemo was awful but that it worked for you. Thanks for this information. I will pass it along to my brother who is nervously waiting for his first treatment.

  • I have peripheral neuropathy, It might be worth asking your oncologist for vitamin B6 if he feels any numbness starting. I have only just finished my treatment , but the numbness is not as bad as it was at the beginning of the treatment.

    Take care, xx

  • Thanks Jillygirl, I called my brother who has just finished his first day of chemo and read him your reply. His first day went without a hitch and he was able to eat supper so hopefully this bodes well for him.

  • I don't have diabetes but there is a good section on Cancer uk about chemo and diabetes, obviously your brother may need to do his tests more often as chemo can cause loss of appetite, sickness etc and this would upset his sugar levels. Although the anti sickness tablets i have have always worked for me as long as you take them befor the nausea starts.

    4 years ago on my first run in with L C I had Cisplatin and Vinorelbine but the Cistplatin gave me a Tinnitus so I switched to the sister drug Carboplatin which is a bit less harsh and although I still have a bit of Tinnitus it is not too debilitating.

    I have also neuropathy to my hands whic can really tingle especially in the mornings and sometimes even as if they are not mine, however a few stretches slaps etc seems too settle down and I really do not then have much more problem during the day.

    The fact your brother has had surgery is good and his team are working towards curing him so it's a big positive for him to go along with this thought.

    We all react differently to treatment but hopefully he will get through his without too many difficulties.

    Just remember the old Hollies classic.

    Good Luck rab

  • Thanks Rabbie,

    I have forwarded your message onto my brother.

You may also like...